Hail, Coffee
- When
- September 21, 2:25 PM CST
- Where
- Coffee County, Manchester
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.480, -86.080
Numerous reports of hail up to quarter size and strong winds were received from in and around Manchester.
Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon hours on September 21. One storm became severe in Coffee County and produced large hail and strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon hours on September 21. One storm became severe in Coffee County and produced large hail and strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 21, 11:17 AM CST, 3 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Nashville TN 1217 PM CDT Thu Sep 21 2017 .UPDATE... FOR 18Z AVIATION DISCUSSION. && .DISCUSSION... At mid morning, an isolated area of showers continued just south of Shelbyville and Manchester. Otherwise, skies were mainly sunny. Early morning fog had lifted and scattered cumulus clouds were beginning to form. For the rest of today, we expect isolated to scattered thunderstorms to develop (20-30 percent coverage). Forecast soundings show an unchanged air mass, so once again, moderate instability will develop with potential for localized downburst winds from the strongest of the thunderstorms. This means most people will not see rain, but some will, and a couple of spots could have a strong to briefly severe thunderstorm. Given the unchanged air mass, temperatures were updated to indicate highs similar to Wednesday, ranging from the mid 80s Plateau to around 90 along and west of I-65. && .AVIATION... 18Z TAF DISCUSSION. A warm and humid air mass under weak high pressure will keep the same wx pattern in place. Scattered TSRA will develop, mainly in the heat of the day. TSRA will die out with sunset, then patchy fog will form in the overnight hours. CSV and CKV are expected to have the greatest fog impacts with episodes of IFR possible around daybreak. Otherwise, VFR. Winds will be light, mainly from the northeast. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......13 AVIATION........13
Hazardous Weather Outlook National Weather Service Nashville TN 501 AM CDT Thu Sep 21 2017 TNZ005>011-023>034-056>066-075-077>080-093>095-221030- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 501 AM CDT Thu Sep 21 2017 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight A few strong storms are possible today...producing mainly gusty wind. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement National Weather Service Nashville TN 135 PM CDT THU SEP 21 2017 TNZ095-211915- Giles TN- 135 PM CDT THU SEP 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GILES COUNTY UNTIL 215 PM CDT... At 135 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Pulaski, moving south at 20 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Minor Hill and Prospect. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3500 8719 3514 8716 3514 8694 3499 8692 TIME...MOT...LOC 1835Z 002DEG 16KT 3507 8706 13
Special Weather Statement
National Weather Service Nashville TN
313 PM CDT THU SEP 21 2017
TNZ077-212100-
Coffee TN-
313 PM CDT THU SEP 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COFFEE COUNTY UNTIL 400
PM CDT...
At 313 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Manchester, moving west at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Manchester, Hillsboro, Summitville and Arnold AFB.
LAT...LON 3535 8618 3557 8623 3560 8595 3557 8595
3555 8592 3555 8591 3554 8590 3554 8588
3550 8588 3547 8589 3543 8589 3535 8607
3536 8616 3535 8616
TIME...MOT...LOC 2013Z 071DEG 11KT 3552 8595
13The Northeast Alabama radar (KHTX), 61 km away, was scanning. The volume nearest the first event began at 20:23 UTC.
1 hail. Local standard time, as filed.
Numerous reports of hail up to quarter size and strong winds were received from in and around Manchester.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721722.